• question-icon

    What causes body tremors while on Gabapentin?

default
Posted on Thu, 13 Jul 2017 in Brain and Spine
Question: 17 yrs old son having body tremors. He has autism,non verbal, epilepsy. He takes gabapentin for self injury behaviors a cycle that will pass. Also takes respiradone, clonazapane. It is so hard to take him to the ER .he was inpatient for 30 day for the self injury behaviors in April. The put him on simbalta for mood disorder when he returned home we noticed the tremors in his legs and discontinued use after 10 day of that med. tremors did stop. But today the are very hard, can see them start in legs and go up to his chest. He is not disorientation in any way and is responding to questions. So I don't believe it is a seizure. This has been happening every few minutes for a couple hours now.
doctor
Answered by Dr. Lekshmi Rita Venugopal 2 hours later
Brief Answer:
Medication Induced tremor

Detailed Answer:
Hello,
Thank you for trusting HealthcareMagic

The tremors your son is experiencing is most likely to be drug induced caused by Antipsychotic medication. He is currently on antipsychotic risperidone, which causes such tremor.
These tremors can be controlled by switching to another second generation/newer antipsychotic like quietapine, XXXXXXX etc.
Anticholinergic medications like trihexyphenidyl or benzatropine can also be used in controlling the tremors if switching medication alone does not work.

Please be advised to follow up with a Psychiatrist to discuss this possibility and appropriate management.

Hope this answers your question
Please address further questions here
Regards
Dr.Lekshmi
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Lekshmi Rita Venugopal 29 minutes later
Ty. I just took his temp, 101, he is just mining I think he has the flu or somthing on top of the tremors. Got him up to use bathroom seem like he can barely walk on his own. Just went back to bed gave tylenol
doctor
Answered by Dr. Lekshmi Rita Venugopal 30 minutes later
Brief Answer:
Follow up answer

Detailed Answer:
Hello again,
You're welcome.

If your son is experiencing fever and difficulty walking along with the tremors, it is important to undergo evaluation as soon as possible, as he is on anti psychotic.
Anti psychotic like risperidone can cause fever associated with muscle problems called neuroleptic malignant syndrome (NMS).
Blood investigation like Creatine kinase levels is required to rule out NMS and it is always safer to rule out NMS while on antipsychotic with fever.

Please be advised to follow up with the emergency room/urgent care .

Hope this answers your question
Please address further questions here
Regards
Dr.Lekshmi
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 3186 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gabapentin

doctor1 MD

Hi doctor, 2 1and 1/2 years ago I got injured at work nera my neck and upper extremeties. After many, many trials of meds I had turned to...

doctor1 MD

Ram Zbeidy i made an extradural tumor {T5_T6}on 9\8\2012 ,there was a bleeding during the operation.a suction tube had been put.the next day the...

doctor1 MD

I have dystonia in my right arm/hand and also my neck. I have been receiving Botox injections for 4 years. I see a neurologist at a movement...

doctor1 MD

I have chronic pain and have recently been put on Gabapentin. I have been taking Norco and Methadone which have been working just fine. I don t...

doctor1 MD

i have crirrocis quit drihking 2years but i have bad itching

doctor1 MD

My entire right arm keeps falling asleep whenever I sleep, regardless of my position. This has been happening for over a week. I have a history of...

doctor1 MD

Hi my name is XXXXXXX I take trazodone, gabapentin and duloxetine HCL DR, with oxycodon-acetaminophen7.5-325 witch I have to drug test for. I was...

Get personalised answers from verified doctor in minutes across 80+ specialties

183 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Lekshmi Rita Venugopal
  • Q - Suggest treatment for chronic rhinosinusitis

  • Q - Suggest treatment for chronic constipation

  • Q - What causes severe muscle and upper body pain?

  • Q - Suggest remedies for delayed menstrual bleeding

  • Q - What causes intermittent sharp pain in the groin area while walking?

  • Q - Suggest ways to deal with behavioral volatility and emotional outbursts...

  • Q - Suggest treatment for pinched nerve spasms in the shoulders, neck and arms

  • Q - What do itchy rashes on the legs indicate?

  • Q - Suggest treatment for rashes between leg and scrotum

  • Q - What are the interactions when Bisoprolol, Amlodipine, Lisinopril and...

backtotop2